Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 401, NWS North Platte, NE

August 11, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2008, 3:37 PM MDT for Sheridan County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2008, 3:37 PM MDT (21:37 UTC)
Expired
Aug 11, 2008, 4:15 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 136 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:10 PM MDTHAIL 16 N Gordon, NELASTED FOR 10 MINUTES UNTIL 420 PM MDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 112137
SVRLBF
NEC161-112215-
/O.NEW.KLBF.SV.W.0401.080811T2137Z-080811T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM MDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 415 PM MDT

* AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...OR NEAR PINE
  RIDGE...AND MOVING SOUTHEAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD BY
  340 PM MDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR WESTERN NEBRASKA.

LAT...LON 4300 10228 4299 10227 4300 10220 4294 10209
      4271 10229 4299 10267 4300 10266
TIME...MOT...LOC 2136Z 308DEG 25KT 4303 10251

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 112158
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT MON AUG 11 2008

NEC161-112215-
/O.CON.KLBF.SV.W.0401.000000T0000Z-080811T2215Z/
SHERIDAN NE-
358 PM MDT MON AUG 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL SHERIDAN COUNTY...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES WEST OF HIGHWAY 27 MILE MARKER
230...OR 11 MILES SOUTHEAST OF PINE RIDGE...MOVING SOUTHEAST AT 29
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 27 MILE MARKER 230 BY 410 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.



LAT...LON 4300 10228 4299 10227 4300 10220 4294 10209
      4271 10229 4299 10267 4300 10266
TIME...MOT...LOC 2158Z 308DEG 25KT 4293 10235

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:26 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 11, 2:26 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON AUG 11 2008

.SYNOPSIS...
CLEARING EVIDENT ON VSBL SAT PICS BEHIND EXITING WARM ADVECT
ELEVATED PRECIP ASSOCIATED WITH EXITING SHORT WAVE OVER THE ERN
DAKOTAS. STILL SOME DECENT CONVECTION ONGOING IN BOYD COUNTY.
FURTHER WEST...NEXT STRONG SHORT WAVE ENTERING THE WRN HIGH PLAINS
AND DEVELOPING TSRA OVER THE BLACK HILLS AND ERN WY. AREA OF
SUNSHINE IN WRN CWA RESPONDING AS LOW LEVEL LAPSE RATES
INCREASE...AND CU FIELD EXPANDS NEAR THE DIFFERENTIAL HEATING AXIS.
GOES DPI H2O VAPOR INDICATING SOME DRYING TAKING PLACE IN WRN
PANHANDLE...BUT STILL DECENT PWS ACROSS MIDDLE OF THE CWA. 12Z LBF
SOUNDING HAD NEAR 1.5 INCHES THIS AM...AND WITH WCD OF >10K FT
SHOULD BE SOME HEAVY RAIN PRODUCING STORMS THIS EVENING.

&&

.SHORT TERM (TONIGHT THRU WED)...UPPER LOW SPINNING OVER SRN
CANADA WILL DRIFT SLOWLY SEWD DURING THE NEXT FEW DAYS. NW FLOW
ALOFT WILL CONTINUE TO EJECT WEAK SHORT WAVES ACROSS THE HIGH
PLAINS THRU WED...AS CONFLUENT FLOW DEVELOPS. SOME CONCERN THAT
WITH BETTER SHEAR TUES STORMS POSSIBLE TUES FURTHER N THAN IN
CURRENT FCST...AND THEREFORE EXTENDED THE CHANCES FURTHER N. SFC
FEATURE IS WEAK...BUT SOME LL CONVERGENCE NOTED ACROSS THE MIDDLE
OF THE CWA AS WELL...AND A BETTER CHANCE OF GETTING GOOD LL LAPSE
RATES WITH BETTER SUNSHINE EXPECTED. AFTER PASSAGE OF INITIAL
CONVECTION TUES NIGHT...LLJ DEVELOPS AND VEERS TO THE SW AS IS
DIURNALLY FAVORABLE...AND PRODUCES ELEVATED CONVECTION WED MORNING
FROM SW INTO SC NEB. THEREFORE HAVE INCLUDED SMALL POPS IN THOSE
AREAS. TEMPS FCST BELOW MAV GUIDANCE BASED ON SERLY LL FLOW AND
POTENTIAL FOR SOME CONVECTIVE DEBRIS TO START THE DAY.

.LONG TERM (WED NIGHT THRU SUN)...12Z GFS AND 00Z ECMWF SHOWING
DECENT AGREEMENT WITH EVOLUTION OF FEATURES...BUT THE 12Z ECMWF HAS
COME IN MORE PROGRESSIVE. SOME HINT THAT 12Z GFS ENSEMBLE WOULD ALSO
SUGGEST A MORE PROGRESSIVE PATTERN...BUT LIKELY NOT TO 12Z ECMWF
EXTENT. HAVE TRENDED MORE ALONG THE LINES OF 12Z GFS IN KEEPING
LOWER TEMPS THROUGH THE WEEKEND. AS FOR PRECIP...EVEN IF 12Z GFS
VERIFIES WELL...STILL WOULD EXPECT THAT BEST ISENTROPIC UPGLIDE AND
DEEPEST MOISTURE WOULD EXIST EAST AND NORTHEAST OF UPPER LOW AS IT
DROPS INTO NRN NEBR. BEST POPS INDICATED THERE. HOWEVER...WILL HAVE
TO WATCH AS THIS IS A VERY ANOMALOUS HEIGHT VALUES ARE INDICATED AND
MODELS MAY HAVE A HARD TIME WITH THIS.

&&

.AVIATION DISCUSSION...

CIGS HAVE LIFTED TO VFR CONDITIONS AS TEMPERATURES HAVE RISEN INTO
THE UPPER 70S TO LOWER 80S. THIS SHOULD PREVAIL OUTSIDE ANY
THUNDERSTORM ACTIVITY THIS EVENING. NEAR THE STORMS CONDITIONS MAY
BECOME QUITE LIMITED DUE TO HEAVY RAINFALL AND POSSIBLY SOME
STRONGER WINDS. SOME REDUCTION IN VSBY IS POSSIBLE TOWARD
SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL. FOG
MAY DEVELOP IN THESE AREAS AND ALONG THE LARGER RIVER VALLEYS WITH
MVFR TO PATCHY IFR CONDTIONS FORMING. AT THE MOMENT CONFIDENCE IS
LOW ON STRATUS FORMATION AGAIN TOWARD MORNING...BUT PERSISTANCE
WOULD LEAN TO REFORMATION BY MORNING...THIS WILL CONTINUE TO BE
MONITORED IN UPCOMING TERMINAL FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/JWS
Hazardous weather outlook, Aug 11, 2:40 PM MDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT MON AUG 11 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
340 PM CDT MON AUG 11 2008 /240 PM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING
INTO THE EARLY MORNING HOURS ACROSS MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA. THE MAIN THREAT LOOKS TO BE VERY HEAVY RAINFALL
WITH HOURLY PRECIPITATION AMOUNTS EXCEEDING AN INCH PER HOUR IN
THE STRONGER STORMS. A FEW STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY IN
SOUTHWEST NEBRASKA. LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO
ALONG A SURFACE FRONT WILL BE THE SYSTEM TO INITIATE A FEW
THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA.
HOWEVER...THE MOST UNSTABLE CONDITIONS IS LIKELY TO BE SOUTHWEST
NEBRASKA. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE
LOCATION OF SEVERE WEATHER...THE LATEST FORECAST SIMULATIONS
INDICATE THAT IT WILL BE ALONG AND SOUTH OF INTERSTATE HIGHWAY 80
AND WEST OF HIGHWAY 83.

OTHERWISE...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Aug 11, 2:19 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       BUTTE                   42.91N 98.85W
08/11/2008  M1.10 INCH       BOYD               NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Aug 11, 2:45 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       2 NW BUTTE              42.93N 98.88W
08/11/2008  E1.00 INCH       BOYD               NE   PUBLIC

&&

CARMEL
Local storm report, Aug 11, 3:25 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 W SPENCER             42.87N 98.74W
08/11/2008  M0.75 INCH       BOYD               NE   FIRE DEPT/RESCUE

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:47 PM MDTSevere Thunderstorm WarningLBFBoyd43 min
Aug 11, 2:32 PM MDTSevere Thunderstorm WarningLBFBoyd43 min
Aug 11, 3:55 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson34 min
Aug 11, 4:08 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry52 min
Aug 11, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan32 min
Aug 11, 4:18 PM MDTSevere Thunderstorm WarningLBFKeya Paha42 min
Aug 11, 4:23 PM MDTSevere Thunderstorm WarningLBFSheridan37 min
Aug 11, 4:45 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan45 min
Aug 11, 4:58 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
Aug 11, 5:00 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha45 min
Aug 11, 5:16 PM MDTSevere Thunderstorm WarningLBFBoyd44 min
Aug 11, 5:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Aug 11, 5:22 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown38 min
Aug 11, 5:32 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry43 min
Aug 11, 5:36 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas39 min
Aug 11, 5:40 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.